Thunderstorm Wind, Knox
- When
- August 11, 5:45 AM CST to 5:50 AM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -90.370
Trees and power lines were blown down.
Thunderstorms developed overnight across Iowa, ahead of a cold front, in an environment characterized by moderate instability and shear. The storms congealed into a line that swept across central Illinois during the early morning hours of August 11, producing scattered damaging winds before weakening after moving east of I-55.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms developed overnight across Iowa, ahead of a cold front, in an environment characterized by moderate instability and shear. The storms congealed into a line that swept across central Illinois during the early morning hours of August 11, producing scattered damaging winds before weakening after moving east of I-55. The thunderstorms produced locally heavy rainfall over 1 inch, which led to minor flooding in urban areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 11, 4:54 AM CST, 51 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 554 AM CDT Fri Aug 11 2023 .SYNOPSIS... Issued at 300 AM CDT Fri Aug 11 2023 An active weekend is in store for central and southeastern Illinois. Several rounds of showers and thunderstorms are set to pass through into the start of the new week. Some of these storms have the potential to be severe. Today and tomorrow will be warmer and more humid than it has been, with heat indices in the mid-to-upper 90s. Temperatures will cool back down by Monday. && .SHORT TERM... (Through Late Tonight) Issued at 300 AM CDT Fri Aug 11 2023 This morning brings a wave of unsettled weather into central Illinois, as a complex of storms moves eastward from Iowa. There is sufficient instability, moisture, and lift to sustain these storms long enough to enter the CWA. There looks to be MLCAPE values of 1000-1500 J/kg, and dewpoints nearing (or just above) 70 degrees at 9am. However, as it continues through the central Illinois region, the complex will have to fight MLCIN values of -25 to -50 J/kg. It should dissipate before it leaves Illinois (~12pm-2pm). Some of these storms could be severe, with mainly a wind and hail risk, but an isolated tornado cannot be ruled out northwest (and along) the Illinois River. These storms also pose a flash flooding risk since PWATs may be around the neighborhood of 2 inches and the ground is already quite saturated from the previous week's rainfall. SPC has a slight risk for severe weather over the region. For the remainder of the day, there could be some very isolated pop- up summertime-like storms. Temperatures today will get quite warm/humid. Highs in the upper 80s and heat indices in the 90s, nearing 100 degrees in portions of west-central Illinois. The next round of potentially significant rainfall and stronger storms appears to come through overnight tonight around midnight. This will depend on how fast the surface boundary moves and if it will stall over central Illinois. MLCAPE is more impressive with this wave (~2000-3000 J/kg), but there is a cap that the storms would have to overcome. Lows in the upper 60s / lower 70s and dewpoints staying near 70 make the air very humid. Delaney .LONG TERM... (Saturday through Thursday) Issued at 300 AM CDT Fri Aug 11 2023 There seems to be a short break from the active weather on Saturday, however, heat will still play a big role. Temperatures in the upper 80s mixed with dewpoints in the low-to-mid 70s give hot/humid conditions. Heat indices could get up to the mid 90s north of I-70, and nearing 100 degree south of I-70. Lows are expected to be in the mid-to-upper 60s. Somewhere between Saturday and Monday morning, a cold front should pass through central Illinois. It begins its slow journey across the CWA Saturday evening. This front provides lift for the next chance of impactful weather but appears to wash out by Sunday morning. But have no fear.. another one is closely behind. PWATs with this system will once again potentially get above 2 inches. Flooding risks will depend on if there is training storms as the storm motion may be fast enough to not hang out over the same spot for too long. Right now the greatest risk for severe weather on Sunday is just south of the CWA, but SPC does have us in a marginal risk for severe weather. Timing of the system will become clearer as we move closer, but the models are hinting that the window would be Sunday night into Monday morning. After Monday, we get a longer break from the active weather pattern. There is a small chance for showers on Thursday but it is only a max of 20% POPs at this time. Temperatures cool down after Sunday. Highs will gradually warm back up through the week. Lows will linger in the 60s. Winds could get breezy at times through the extended. Overall, the temperatures and weather are quite nice for it being the middle of August. Delaney && .AVIATION... (For the 12z TAFs through 12z Saturday Morning) Issued at 553 AM CDT Fri Aug 11 2023 VFR conditions will prevail at all TAF sites to start. A complex of showers and storms will move into the area in the next couple of hours. This complex looks to weaken as it moves in so ceilings will be higher around 8000 ft. No restriction to visibility as well, so going with VCTS at all sites, lasting about 2 hours, but if a t'storm passes through visibilities could be substantially lowered. Another round of showers and storms is possible at the sites, but not until approx. midnight. Wind speeds will be around 10-15kts today and when precipitation ends, speeds should increase with minor gusts around 20-24kts. Evening winds will be less than 10kts. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 542 AM CDT Fri Aug 11 2023 ILZ027>031-036>038-041>046-053>057-121100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason- Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles- Edgar- 542 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Today and tonight. An area of thunderstorms will move through the area this morning. Some of these storms will be strong to locally severe, with damaging winds the main concern. The storms are expected to weaken as they approach east central Illinois. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of thunderstorms is expected Sunday night. These may also be on the strong side, with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid morning west of I-55, and late morning east of I-55. Expected storm motion is toward the east southeast around 45 mph. ILZ040-047>052-061-121100- Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby- 542 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A weakening cluster of thunderstorms will move through the area mid to late morning. Some of these storms will be strong to locally severe, with damaging winds the main concern. Another round of thunderstorms is expected to move into west central Illinois toward midnight, and track southeast. These will also be capable of damaging winds and perhaps some hail. In between the storms, the heat index will approach 100 degrees over west central Illinois. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of thunderstorms is expected Sunday night. These may also be on the strong side, with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mid to late morning, and again after midnight. Expected storm motion is toward the east southeast around 45 mph. ILZ062-063-066>068-071>073-121100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 542 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. A few thunderstorms are possible around midday, though better chances are expected after midnight. These latter storms will be strong to locally severe, with damaging winds and perhaps some hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few of the storms from tonight will linger into Saturday morning, and may produce strong winds before moving out by midday. Heat index values will approach 100 degrees Saturday afternoon. Another round of thunderstorms is expected Sunday night. These may also be on the strong side, with damaging winds the primary concern. There is also potential for very heavy rain which may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight. Expected storm motion is toward the east southeast around 45 mph. Geelhart
The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 11:42 UTC.
10 thunderstorm wind, 3 flood. Local standard time, as filed.
Trees and power lines were blown down.
An uprooted tree fell onto the Maquon District Public Library.
Power lines were blown down. Additionally, a large tree was split and downed over a road in Elmwood.
Emergency Manager estimated wind speeds of 60 miles per hour.
Considerable damage at Wildlife Prairie Park with trees blown down and damage to vehicles.
A few roadways in Farmington were covered in water.
A large tree branch was blown down onto the roof of a house.
A tree was uprooted at the intersection of 14th and Willow in Pekin.
Veerman Street was flooded between Willow Street and Sheridan Road.
Four power poles were blown down along Woodland Road.
Water over the roadway along Woodlawn Road and adjacent side streets such as College Street and Union Street.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122231, 1122249, 1122255, 1122237, 1122284, 1122338, 1122240, 1122285, 1122260, 1122382, 1122267, 1122387, 1122274.